Generalized Gröbner bases: Theory and applications. A condensation

  • Dallas Lankford
Regular Papers
Part of the Lecture Notes in Computer Science book series (LNCS, volume 355)


Zacharias and Trinks proved that it can be constructively determined whether a finite generating set is a generalized Gröbner basis provided ideals are detachable and syzygies are solvable in the coefficient ring. We develop an abstract rewriting characterization of generalized Gröbner bases and use it to give new proofs of the Spear-Zacharias and Trinks theorems for testing and constructing generalized Gröbner bases. In addition, we use the abstract rewriting characterization to generalize Ayoub's binary approach for testing and constructing Gröbner bases over polynomial rings with Euclidean coefficient rings to arbitrary principal ideal coefficient domains. This also shows that Spear-Zacharias' and Trinks' approach specializes to Ayoub's approach, which was not known before.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    D. Lankford, “Generalized Gröbner bases: theory and applications,” Math. Dept., Louisiana Tech University, Ruston, LA 71272, Dec. 1986.Google Scholar
  2. 2.
    E. Noether, “Eliminationstheorie und allgemeine Idealtheorie,” Math. Ann. 90 (1923), 229–261.Google Scholar
  3. 3.
    G. Hermann, “Die Frage der endlich vielen Schritte in der Theorie der Polynomideale,” Math. Ann. 95 (1925), 736–783.Google Scholar
  4. 4.
    A. Seidenberg, “Constructions in algebra,” Trans. Amer. Math. Soc. 197 (1974), 273–313.Google Scholar
  5. 5.
    A. Szekeres, “A canonical basis for the ideals of a polynomial domain,” Amer. Math. Monthly 59 (1952), 379–386.Google Scholar
  6. 6.
    F. Richman, “Constructive aspects of Noetherian rings,” Proc. Amer. Math. Soc. 44 (1974), 436–441.Google Scholar
  7. 7.
    A. Seidenberg, “What is Noetherian?” Rend. Sem. Mat. Fis. Milano XLIV (1974), 55–61.Google Scholar
  8. 8.
    W. Gröbner, “Über die Eliminationstheorie,” Monatshefte für Mathematik 54 (1950), 71–78.Google Scholar
  9. 9.
    B. Buchberger, “Ein algorithmus zum Auffinden der Basiselemente des Restklassen ringes nach einem nulldimensionalen Polynomideal,” Dissertation, Universität Innsbruck, 1965.Google Scholar
  10. 10.
    B. Buchberger, “Ein Algorithmisches Kriterium fur die Losbarkeit eines Algebraischen Gleichungssystems,” Aeq. Math. 4 (1970), 374–383.Google Scholar
  11. 11.
    D. Spear, “A constructive approach to commutative ring theory,” Proc. 1977 MACSYMA User's Conf. (NASA CP-2012, 1977), 369–376.Google Scholar
  12. 12.
    G. Zacharias, “Generalized Gröbner bases in commutative polynomial rings.” B.Sc. thesis, M.I.T., Cambridge, June 1978.Google Scholar
  13. 13.
    W. Trinks, “Über B. Buchbergers Verfahren, Systeme algebraischer Gleichungen zu lösen,” J. Numb. Th. 10 (1978), 475–488.Google Scholar
  14. 14.
    B. Buchberger, “Basic features and development of the critical-pair/completion procedure,” Lecture Notes in Computer Science 202, Rewriting Techniques and Applications, Springer-Verlag, Berlin, 1985, 1–45.Google Scholar
  15. 15.
    M. Newman, “On theories with a combinatorial definition of equivalence,” Ann. Math. 43 (1942), 223–243.Google Scholar
  16. 16.
    T. Evans, “On multiplicative systems defined by generators and relations I. Normal form theorems,” Proc. Camb. Philos. Soc. 47 (1951), 637–649.Google Scholar
  17. 17.
    D. Knuth and P. Bendix, “Simple word problems in universal algebras,” Computational Problems In Abstract Algebras, ed. J. Leech, Pergamon Press, Oxford, 1970, 376–390.Google Scholar
  18. 18.
    G. Bergman, “The diamond lemma for ring theory,” Adv. Math. 29 (1978), 178–218.Google Scholar
  19. 19.
    A. Ballantyne and D. Lankford, “New decision algorithms for finitely presented commutative semigroups,” J. Comput. Math. Appls. 7 (1981), 159–165.Google Scholar
  20. 20.
    L. Dickson, “Finiteness of the odd perfect and primitive abundant numbers with n distinct prime factors,” Amer. J. Math. 35 (1913), 413–426.Google Scholar
  21. 21.
    G. Butler and D. Lankford, “Dickson's lemma, Hilbert's basis theorem, and applications to completion in commutative, Noetherian rings,” dept. rpt., Math. Dept., Louisiana Tech U., Ruston, LA 71272, June 1984.Google Scholar
  22. 22.
    C. Ayoub, “The decomposition theorem for ideals in polynomial rings over a domain,” J. Alg. 76, 1 (May 1982), 99–110.Google Scholar
  23. 23.
    C. Ayoub, “On constructing bases for ideals in polynomial rings over the integers,” J. Numb. Th. 17, 2 (Oct. 1983), 204–225.Google Scholar
  24. 24.
    I. Herstein, Topics In Algebra, Blaisdell Pub. Co., New York, 1964.Google Scholar
  25. 25.
    S. Lang, Algebra, Addison-Wesley Pub. Co., Inc., Reading, 1965.Google Scholar
  26. 26.
    B. Buchberger, “A critical-pair/completion algorithm for finitely generated ideals in rings,” Lecture Notes in Computer Science 171, Logic and Machines: Decision Problems and Complexity, Springer-Verlag, Berlin, 1984, 137–161.Google Scholar
  27. 27.
    A. Kandri-Rody and D. Kapur, “Algorithms for computing Gröbner bases of polynomial ideals over various Euclidean rings,” Lecture Notes in Computer Science 174 (1984), EUROSAM 84, International Symposium on Symbolic and Algebraic Computation, Cambridge, England, July 9–11, 1984, 195–208.Google Scholar
  28. 28.
    T. Motzkin, “The Euclidean algorithm,” Bull. Amer. Math. Soc. 55 (1949), 1142–1146.Google Scholar
  29. 29.
    P. Ribenboim, Algebraic Numbers, Pure And Applied Mathematics XXVII, Wiley-Interscience, New York, 1972.Google Scholar
  30. 30.
    H. Heilbromm and E. Linfoot, “On the imaginary quadratic corpora of class-number one,” Quarterly J. Math. (Oxford) 5 (1934), 293–301.Google Scholar
  31. 31.
    H. Stark, “A complete determination of the complex quadratic fields of class-number one,” Michigan Math. J. 14 (1967), 1–27; MR 36, Pt. 2 (Oct.–Dec. 1968), #5102, 993.Google Scholar
  32. 32.
    G. Hardy and E. Wright, An Introduction To The Theory Of Numbers, Oxford University Press, London, 1938.Google Scholar
  33. 33.
    J. Wilson, “A principal ideal ring that is not a Euclidean ring,” Selected Papers On Algebra, Vol. 3, The Mathematical Association Of America, 1977, 79–82.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1989

Authors and Affiliations

  • Dallas Lankford
    • 1
  1. 1.Mathematics DepartmentLouisiana Tech UniversityRuston

Personalised recommendations